top of page
Search

SYNTOCINON* - synthetic oxytocin - Not the sweet hormone of love it claims to be.

Updated: Feb 26


So many women blame themselves for “failing” the induction process when in fact what “failed” them were care providers who “failed” to read one or more signs of OVERDOSE and continued to pump this drug into their bloodstream all because they believe dilation isn’t happening fast enough.


So many women are led to believe that labouring is beyond them when they can no longer handle the intense pain from a hyper-stimulated uterus that is knocking out contractions so hard and fast that she can barely breathe (hypercapnia - high levels of carbon dioxide in the blood common with any drug overdose),


OR… that blowing up like a balloon due to “water intoxication” that is also crossing the blood-brain barrier, messing with her head causing her to become filled with anxiety and confusion, is all her own body’s doing and not the drug at all.


So, what do the care providers think is the best way to manage her obvious pain and distress? They turn down (or off) the Syntocinon* drip and administer an epidural...


So, what’s next?


Well now that they have removed the woman’s own natural safety mechanism (her pain receptors that have been protecting her and her baby the whole time) from the equation…And the epidural is working nicely,


The care providers feel much better about recommencing the very drug that she has already “overdosed” on, because she’s not going to protest anymore. That problem’s been solved.


However, this leaves her baby taking the full brunt of this drug and now the ONLY source of feedback that the dyad is in trouble and experiencing a very common side effect – that is even written on the Syntocinon* patient insert in the packaging.


And that side effect is…


Fetal distress! … So, what do they do then? Well, the CTG starts recording massive decelerations in the baby’s heart rate and about ten staff members rush into the room in a mad panic, fully announcing “FETAL DISTRESS” further traumatising an already freaked out woman, and immediately inject her with medication to stop the contractions…a bit like Narcan for Syntocinon but, they don’t tell her that they are having to reverse the overdosing THEY have just done to her.


NO! They let her believe that her own body has turned on her, and her baby is now in trouble, and they have to “save the day.”


And the rest is history.


I never thought, after all these years as a doula, that I would need to educate myself or my clients on what Syntocinon* overdose looks like but, it would seem that I do.


We need to stop blaming ourselves for the incompetency of a system that should (and I believe they do) know better.



113 views0 comments

Recent Posts

See All

Comments


bottom of page